Minnesota, 2018Wildfire in Minnesota, May 4, 2018
May 4, 2018 · NWS DLH · 1 event in 1 county or zone
A quickly-spreading grass fire burned over 1000 acres and destroyed a barn north of the town of Nashwauk. There were no injuries and the fire was put out in about an hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quickly-spreading grass fire burned over 1000 acres and destroyed a barn north of the town of Nashwauk. There were no injuries and the fire was put out in about an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 4, 6:48 PM CST, 12 minutes earlier.
Area forecast discussion, May 4, 6:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
748 PM CDT Fri May 4 2018
.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CDT Fri May 4 2018
A low pressure system moves into the eastern Great Lakes this
afternoon followed by a much weaker system on Saturday. The high
pressure building in its wake is causing a strong surface pressure
gradient which is causing gusty winds across NE MN in addition to
very dry air. The combination is a potent mix for fire weather
concerns on any given day, but even more so during the greenup
period where plentiful combustible fuels exist. A red flag warning
is in effect highlighting the extreme fire danger that currently
exists. So take extra precautions when dealing with any ignition
material.
The next system crosses the region Saturday clipping the far
eastern portion of the Minnesota Arrowhead. It may bring some
light precipitation, but nothing significant. Clouds will build
in especially more in the Arrowhead which will keep RH's a little
more in check on Saturday decreasing the fire weather threat.
Further, wind speeds should be lighter due to the relaxed pressure
gradient. High pressure builds back in Saturday night into
Sunday. Sunday should be a little cooler and drier than Saturday,
but sunnier. A few wetter systems cross Wisconsin by mid week
which may help moisten things up in the Northland.
.LONG TERM...(Saturday night through Friday)
Issued at 251 PM CDT Fri May 4 2018
A trough will situated over the Upper Mississippi River Valley
Saturday evening, while a ridge builds over the Intermountain
West. At the surface a cold front will be located somewhere across
northern Minnesota while high pressure is building across
Manitoba. The trough and surface cold front will slide
southeastward overnight and should be out of the Northland by
early Sunday morning. As the front slides through there will be
chances of rain showers and thunderstorms. The ridge will build
into the Northern Plains while high pressure builds into the Upper
Mississippi River Valley on Sunday.
High pressure will build southeastward into the Central Great Lakes
on Monday as the ridge slides over the Upper Mississippi River
Valley. Behind the ridge, a shortwave will slide eastward through
Idaho and Montana. In response to the shortwave, low pressure will
develop across the Western Dakotas. This setup will shift 850 hPa
winds to a southerly/southwesterly direction which will advect mild
air into the region. In addition, the pressure gradient will tighten
especially across Minnesota. GFS/NAM forecast soundings show a
strong mixed layer developing. So increased wind speeds, gusts and
lowered relative humidities in comparison to the previous forecast.
Anticipate near critical fire weather conditions, but will need to
refine things as we get closer. Highs will generally be in the 70s
throughout the region, but it will be cooler by lake.
The trough will continue digging southeastward into the Northern
Plains and Upper Mississippi River Valley on Tuesday/Wednesday. This
will bring the next chances of widespread rain showers. There are
still some subtle differences between the ECMWF/GFS/GEM on the
timing of the wave moving through. Regardless looks like a good
chance of rain showers. Details on Thursday/Friday become uncertain
as there are large differences in how they handle a wave moving
onshore into the Pacific Northwest.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 748 PM CDT Fri May 4 2018
VFR expected through the forecast. Mid and high clouds will
overspread the terminals overnight and linger through Saturday.
Some showers are possible by afternoon, but timing of these
showers is difficult as they will be spotty in nature. Have used a
VCSH mention as a result.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 39 66 37 61 / 0 30 10 0
INL 37 61 32 64 / 0 30 0 0
BRD 43 72 40 66 / 0 30 10 0
HYR 43 73 37 63 / 0 30 30 0
ASX 38 66 33 58 / 0 30 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...Wolfe
LONG TERM...WL
AVIATION...GSF
Hazardous weather outlook, May 4, 6:40 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
740 PM CDT Fri May 4 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
740 PM CDT Fri May 4 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible late Saturday afternoon south of U.S.
Highway 2 in Minnesota and Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation will not be needed tonight.
LSZ121-140>148-051030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
740 PM CDT Fri May 4 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Wildfire, Southern Itasca
- When
- May 4, 7:00 PM CST to 8:00 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
A quickly-spreading grass fire burned over 1000 acres and destroyed a barn north of the town of Nashwauk. There were no injuries and the fire was put out in about an hour.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Michigan, May 4, 20181 death · 1 injured · $38 million · 70 kt wind · 28 events
- Flash Flooding and Lakeshore Flood in Vermont, May 4 to 5, 2018$1.5 million · 1.5 in hail · 26 events
- Damaging Winds in New York, May 4, 2018$195,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in Ohio, May 4, 2018$98,000 · 55 kt wind · 28 events
- Damaging Winds and High Wind in New York, May 4, 201887 kt wind · 72 events
- Hail and Damaging Winds in New York, May 4, 2018$171,000 · 1.25 in hail · 12 events
- Damaging Winds in Pennsylvania, May 4, 2018$63,000 · 61 kt wind · 19 events
- Strong Wind in Massachusetts, May 4 to 5, 2018$84,000 · 11 events
- Damaging Winds in Pennsylvania, May 4, 2018$50,000 · 50 kt wind · 8 events
- Flash Flood in Texas, May 4, 2018$50,000 · 1 event
- Hail and Damaging Winds in Texas, May 4, 2018$25,000 · 1.25 in hail · 10 events
- Damaging Winds in New Hampshire, May 4, 201854 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743668.